Hail, Winnebago
- When
- June 28, 1:20 PM CST
- Where
- Winnebago County, 2 mi NW of Pecatonica
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.321, -89.378
Strong to severe storms moved across northern Illinois during the afternoon hours of of June 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe storms moved across northern Illinois during the afternoon hours of of June 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 28, 11:45 AM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1245 PM CDT SAT JUN 28 2008
.DISCUSSION...
349 AM CDT
THE SURFACE FRONT WILL BE INTO NORTHWEST INDIANA BY 18 UTC TODAY.
THERE HAVE BEEN ISOLATED SHOWERS OVERNIGHT BUT THEY HAVE
DISSIPATED QUICKLY. THE AIR IN A LAYER FROM 940 MB TO 700 MB IS
DRY THIS MORNING. THIS WAS SEEN ON THE LINCOLN ILLINOIS SOUNDING
AND PEORIA ACARS SOUNDING LAST NIGHT. THE LOCAL WRF ARW MODEL
SHOWS THE DRY AIR. FORECAST SOUNDINGS IN THE NORTHERN PART OF THE
FORECAST AREA OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND
NORTHWEST INDIANA SHOW AN INCREASE OF MOISTURE. THE NAM AND OUR
LOCAL WRF MODEL SHOW A LARGE MOISTURE TRANSPORT IN WISCONSIN AND
NORTH CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT. WE WILL
FORECAST MOST OF THE THUNDERSTORMS AND SHOWERS IN NORTHERN
ILLINOIS...ALONG THE WISCONSIN BORDER THIS AFTERNOON.
THE 500 MB TROUGH OVER THE DAKOTAS AND MINNESOTA THIS MORNING
HAS A LOT OF KINETIC ENERGY. A 120 KNOT JET STREAK WAS ANALYZED
ON THE ANTICYCLONIC SIDE OF THE THE TROUGH AT 00 UTC OVER MONTANA.
THERE WERE 60 METER HEIGHT FALLS OVER MINNESOTA. WE WILL USE THE
GFS AND NAM MODEL FOR THE MOVEMENT OF THE TROUGH. THE WATER VAPOR
LOOPS SHOW THE WELL DEFINED AND STRONG CIRCULATION IN THE DAKOTAS.
THIS TROUGH WILL BRING RAIN AND ISOLATED THUNDERSTORMS INTO THE
FORECAST AREA SUNDAY. BOTH MODELS SHOW A STRONG VORTICITY MAXIMUM
AND THE TROUGH DEEPENING AS IT MOVES ACROSS THE GREAT LAKES. AS
THIS COOLER AIR MOVES INTO THE REGION WE WILL FORECAST LOWER HIGH
TEMPERATURES FOR SUNDAY.
CHECKING OUR RECENT TEMPERATURE ERRORS FOR FORECAST HIGHS WE
WILL LOWER THE FORECAST FOR TODAYS THROUGH MONDAYS HIGHS A COUPLE
OF DEGREES. ON TUESDAY WE EXPECT STRONG WARM AIR ADVECTION. THE
850 MB TEMPERATURES ARE FORECAST TO BE IN THE UPPER TEENS BY THE
ECMWF AND GFS MODELS. WE WILL FORECAST MIDDLE TO UPPER 80S FOR
WEDNESDAY THROUGH THURSDAY. THERE WILL BE A CHANCE OF
THUNDERSTORMS ON THURSDAY.
&&
.AVIATION...
18Z TAFS...SEVERAL FORECAST CONCERNS THIS PERIOD STARTING WITH THE
CHANCE OF CONVECTION INTO THIS EVENING. UPPER LOW OVER WESTERN WI
EARLY THIS AFTERNOON APPEARS TO BE SHIFTING EAST AND MODELS SHOW
THIS LIFTING NORTHEAST INTO THE EVENING HRS. A WEAK SFC TROUGH
OVER EASTERN IA WILL MOVE ACROSS NORTHERN IL THIS AFTERNOON AND
THIS WOULD BE THE FOCUS FOR ANY SHOWERS OR TS. LATEST VISIBLE
IMAGES SHOW CU DEVELOPING ALONG THIS TROUGH BACK INTO NORTHERN MO.
HOWEVER...WITH THE UPPER LOW REMAINING NORTH OF THE TAFS...EXPECT
THE BULK OF ANY CONVECTION TO DEVELOP FROM NORTHEAST IA INTO
SOUTHERN WI WITH JUST ISOLATED ACTIVITY ALONG THE TROUGH...AND
MOSTLY LIKELY ACROSS FAR NORTHERN IL. HAVE DECREASED PRECIP
MENTION TO JUST VICINITY AND CAN AMEND IF TRENDS SHOW COVERAGE OR
INTENSITY OF ANY CELLS INCREASING.
WESTERLY WINDS HAVE INCREASED TO 15-20KTS WITH HIGHER GUSTS AND
EXPECT THESE HIGHER WINDS TO CONTINUE UNTIL SUNSET BEFORE RAPIDLY
DIMINISHING UNDER 10KTS BY 01Z-02Z. WINDS WILL LIKELY BACK MORE
WSW OR SW AHEAD OF THIS SFC TROUGH THIS AFTERNOON.
BEHIND THIS UPPER LOW ACROSS THE EASTERN DAKOTAS AND WESTERN MN...
IS A LARGE AREA OF MVFR CIGS AND SCATTERED SHOWERS. MODELS APPEAR
TO BE IN REASONABLE AGREEMENT...SWINGING THIS ACROSS NORTHERN IL
LATE TONIGHT INTO SUNDAY MORNING. GUIDANCE IS ALSO NOW INDICATING
MVFR CIGS. SOUNDINGS HINT AT CIGS POSSIBLY AS LOW AS 1KFT FOR A
TIME SUNDAY MORNING BUT FOR NOW WILL GO WITH 2KFT AND LET LATER
FORECASTS REFINE THE DETAILS. SHOWERS WILL LIKELY BE INCREASING
DURING THE LAST 6 HRS OF THIS PERIOD AND FOR NOW HAVE JUST GONE
WITH A VCSH. CMS
&&
.MARINE...
325 AM CDT
COLD FRONT EXTENDING FROM LO PRES NEAR COPPER HARBOR CURRENTLY MOVING
THRU EASTERN WI AND NE IL AND WILL CROSS LK MI THIS MORNING. LO
MOVES ONLY SLOWLY E-ENE TODAY AS UPPER LOW CONTINUES TO DROP SE
ACROSS THE UPPER MIDWEST. ON SUN THE UPPER LOW LIFTS NE TO S OF
JAMES BAY WHILE AN UPPER TROF ROTATES ACROSS THE UPPER MIDWEST AND
WESTERN GREAT LAKES. THE ACCOMPANYING SECONDARY COLD FRONT TO MOVE
ACROSS LK MI DURING THE DAY SUN. MODELS DEPICT 35-40KT N WINDS
BETWEEN 925 AND 850MB OVER THE LK BY 00Z MON HOWEVER STILL CHILLY
OPEN WATERS AND RESULTING STABLE LAYER EXPECTED TO PREVENT THESE
STRONGER WINDS FM PENETRATING DOWN TO WATER SURFACE.
TRS
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR LMZ740-
LMZ741-LMZ742-LMZ743-LMZ744-LMZ745.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1143 AM CDT SAT JUN 28 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 291645- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 1143 AM CDT SAT JUN 28 2008 /1243 PM EDT SAT JUN 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED TO SCATTERED THUNDERSTORMS...SOME MAY PRODUCE: WIND GUSTS TO 60 MPH. HAIL TO THE SIZE OF NICKELS. LIGHTNING. AREAS AFFECTED AND TIMING: MID AFTERNOON THROUGH EARLY EVENING ACROSS ALL OF NORTHERN ILLINOIS AND NORTHWEST INDIANA. GREATEST COVERAGE IS EXPECTED ACROSS FAR NORTHERN ILLINOIS CLOSER TO THE ILLINOIS WISCONSIN STATELINE. DISCUSSION: A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS WISCONSIN TODAY. COLD AIR ALOFT COMBINED WITH RELATIVELY WARMER AIR NEAR THE SURFACE WILL CREATE UNSTABLE CONDITIONS THIS AFTERNOON. THE GREATEST INSTABILITY IS EXPECTED ACROSS FAR NORTHERN ILLINOIS CLOSER TO THE WISCONSIN STATELINE. THE UNSTABLE CONDITIONS THIS AFTERNOON COMBINED WITH THE UPPER LEVEL DISTURBANCE WILL LEAD TO ISOLATED TO SCATTERED THUNDERSTORMS FROM MID AFTERNOON TO EARLY EVENING. A FEW OF THE STORMS MAY BE SEVERE ACROSS FAR NORTHERN ILLINOIS THIS AFTERNOON AND EARLY THIS EVENING...MAINLY NORTH OF A LINE FROM CHICAGO TO DIXON. THE MAIN THREATS WILL BE DAMAGING WINDS AND HAIL. PORTIONS OF THE ROCK...PECATONICA AND FOX RIVERS WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY. THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH EARLY FRIDAY. PORTIONS OF THE ROCK...PECATONICA AND FOX RIVERS WILL REMAIN IN FLOOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-291645- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 1143 AM CDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WINDS FOR SMALL CRAFT WILL AFFECT THE NEARSHORE WATERS THROUGH EARLY THIS EVENING. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY. THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH EARLY FRIDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-291645- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 1143 AM CDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING. SOME OF THE STORMS MAY PRODUCE WINDS IN EXCESS OF 35 KNOTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY. THERE IS ANOTHER CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH EARLY FRIDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MARSILI
The Milwaukee radar (KMKX), 99 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
16 thunderstorm wind, 3 hail. Local standard time, as filed.
Trees 10 to 24 inches in diameter were snapped off near Route 52 and Route 30.
Winds gusted to 74 mph at the DeKalb Airport.
Penny size hail was reported just north of downtown DeKalb.
Several trees were blown down.
Trees 18 inches in diameter were blown down.
Trees were blown down.
Trees were blown down.
A freestanding wall of a partially demolished building was blown down on Woodfield Road. No damage or injuries were reported.
Numerous tree limbs and power lines were blown down.
A 50 foot tall temporary tower was blown over.
Numerous tree limbs and power lines were blown down.
Tree limbs as large as seven inches in diameter were blown down near Route 83 and Irving Park Road.
Tree limbs eight to ten inches in diameter were blown down in Rogers Park. Wind gusts were estimated to 65 mph.
Trees, tree limbs and power lines were blown down. Six people suffered minor injuries when numerous tents were blown down at an art fair.
Trees were blown down in Plano.
Trees and power lines were blown down on the northwest side of Chicago.
Penny to quarter size hail was reported in Evanston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105400, 105399, 105396, 105405, 105416, 105387, 105393, 105377, 105430, 111469, 105384, 105391, 105428, 105370, 105345, 105368, 105390, 105433, 105341.